Kansas, 2008

Hail and Damaging Wind in Kansas, June 18, 2008

June 18, 2008 · NWS GLD · 6 events in 4 counties and zones

During the afternoon hours, a complex of thunderstorms developed over northeast Colorado and southwest Nebraska. These storms moved to the southeast producing a brief tornado northwest of McCook, NE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon hours, a complex of thunderstorms developed over northeast Colorado and southwest Nebraska. These storms moved to the southeast producing a brief tornado northwest of McCook, NE. Dime to tennis ball size hail was reported over eastern Colorado and northwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 17, 7:05 PM CST, 5 hours 41 minutes earlier.

Area forecast discussion, Jun 17, 7:05 PM CST, 5 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
705 PM MDT TUE JUN 17 2008

.DISCUSSION...
229 PM MDT TUE JUN 17 2008

PERSISTENT LONG WAVE UPPER LEVEL RIDGE OVER THE ROCKY MOUNTAINS AND
ADJACENT HIGH PLAINS CONTINUES WITH DAILY SHORT WAVE DISTURBANCES
ROTATING OVER THE LEE SIDE...SOME STRONGER...SOME WEAKER. FORECAST
CHALLENGES CONTINUE TO REVOLVE AROUND PRECIP CHANCES AND TIMING
THROUGHOUT MOST OF THE WEEK.

THE GLD CWA IS OUTLINED FOR A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
EVERY DAY THROUGH AT LEAST FRIDAY. BEST CHANCES LOOK TO BE WITH
STRONG SHORT WAVE DISTURBANCES AND INCREASED SEVERE WEATHER
POTENTIAL LATE WEDNESDAY THROUGH LATE THURSDAY...THEN AGAIN LATE
FRIDAY INTO SATURDAY.

RIDGE REMAINS IN PLACE THROUGHOUT THE WEEK...BUILDING SLIGHTLY BY
THE END OF THE WEEK AS THE RIDGE AMPLIFIES NORTHWARD. GFS SEEMS TO
BE THE MOST AGGRESSIVE MODEL IN PUSHING OUT THE SHORTWAVE
DISTURBANCES WHEN COMPARED WITH THE UKMET...NAM...AND ECMWF. SURFACE
WINDS REMAIN FROM THE SOUTH AND SOUTHEAST THROUGH WEDNESDAY...THEN
TURN FROM THE NORTH AS THE PROGGED PRECIP/MCS PASSES. WINDS INCREASE
AGAIN FROM THE SOUTH FROM LATE FRIDAY ON. A SLIGHT COOL DOWN IS
EXPECTED THURSDAY...OTHERWISE HIGH TEMPERATURE ARE EXPECTED TO
REMAIN AROUND 90 DEGREES...WITH LOWS FROM THE UPPER 50S TO MID 60S.
AS WITH THIS AFTERNOON...FORECAST HIGH TEMPERATURES FOR WEDNESDAY
MAY NEED TO BE ADJUSTED IF THE EXPECTED LOW LEVEL CLOUDS LINGER
INTO THE AFTERNOON HOURS.

FOR DAYS 6 THROUGH 7...MODELS SHOW A FLOW PATTERN ROUGHLY SIMILAR TO
THE CURRENT UPPER LEVEL FLOW. TROUGHS OVER BOTH THE BC REGION/PACIFIC
NORTHWEST AND THE GREAT LAKES/NORTHEASTERN US AND A RIDGE OVER THE
ROCKY MOUNTAINS AND CENTRAL US. THE GFS AMPLIFIES THE RIDGE FROM
SATURDAY THROUGH MONDAY WHILE THE ECMWF TRIES TO AMPLIFY THE RIDGE
ON SATURDAY...BUT SHIFTS IT EAST TOWARD THE GREAT LAKES AND BRINGS
IN A MORE ZONAL FLOW ACROSS THE ROCKY MOUNTAINS AND CENTRAL US
THROUGH TUESDAY. ALTHOUGH THERE IS ABOVE AVERAGE AGREEMENT ON THE
LARGE SCALE FLOW...UNCERTAINTY REGARDING SMALL SCALE DIFFERENCES
ASSOCIATED WITH SHORT WAVE DETAILS WARRANT A 50/50 BLEND BETWEEN
THE GFS AND ECMWF THROUGH THIS TIME PERIOD. HIGHS IN THE LOWER
90S...LOW IN THE LOWER TO MID 60S. HPC INTRODUCED ISOLATED AREAS
OF SLIGHT CHANCE RAIN SHOWERS.

BLM
&&

.AVIATION...
705 PM MDT TUE JUN 17 2008

00Z TAFS...THUNDERSTORMS OVER MUCH OF NORTHERN NEBRASKA CONTINUE TO
MOVE SOUTH AND MAY IMPACT KMCK(POSSIBLY KGLD)AFTER 06-08Z.
THUNDERSTORM ACTIVITY WILL LIKELY RESULT IN TRANSIENT IFR IN LOW
CIGS/VISIBILITIES TOWARD SUNRISE WHERE PRECIPITATION OCCURS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN AFTER 20Z ON WEDNESDAY.

26
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 17, 7:38 PM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
738 PM MDT TUE JUN 17 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
738 PM MDT TUE JUN 17 2008 /838 PM CDT TUE JUN 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS OVER NORTHERN NEBRASKA THIS EVENING WILL
CONTINUE MOVING SOUTH IMPACTING THE TRI-STATE AREA AFTER 11 PM MDT
(MIDNIGHT CDT). THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE
EAST OF THE COLORADO STATE LINE WHERE LARGE HAIL...DAMAGING WINDS
AND FLASH FLOODING WILL BE POSSIBLE THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE BOTH WEDNESDAY
AND THURSDAY AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE THROUGH
THE CENTRAL HIGH PLAINS. GIVEN THE COMBINATION OF MOISTURE AND
INSTABILITY...LARGE HAIL AND DAMAGING WINDS WILL ONCE AGAIN BE
POSSIBLE.

THUNDERSTORM CHANCES WILL CONTINUE FRIDAY AND SATURDAY WITH CLOUD
TO GROUND LIGHTNING BEING THE GREATEST THREAT. IF THUNDERSTORMS
CONTINUE TO MOVE OVER THE SAME AREAS...FLOODING WOULD ALSO BECOME
A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

In the hours before

Local storm report, Jun 17, 11:34 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1134 PM MDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 PM     TSTM WND GST     MCCOOK                  40.20N 100.62W
06/17/2008  M59 MPH          RED WILLOW         NE   ASOS

&&

KJAMES

The radar

The Grand Island radar (KUEX), 158 km away, was scanning. The volume nearest the first event began at 06:47 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Graham

When
June 18, 12:46 AM CST
Where
Graham County, (Hlc)hill City Muni
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
39.380, -99.830

Hail, Wichita

When
June 18, 3:50 PM CST
Where
Wichita County, 7 mi SW of Leoti
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.408, -101.442

Hail, Sheridan

When
June 18, 5:55 PM CST
Where
Sheridan County, 5 mi W of Hoxie
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.350, -100.524

Hail, Gove

When
June 18, 6:18 PM CST
Where
Gove County, Park
Measured
1 in hail
Reported by
Public
Coordinates
39.100, -100.370

Hail, Gove

When
June 18, 6:28 PM CST
Where
Gove County, 2 mi N of Quinter
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.099, -100.230

Hail, Gove

When
June 18, 6:30 PM CST
Where
Gove County, 3 mi ESE of Quinter
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
39.053, -100.178

A measured wind gust of 65 mph was also reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106501, 106489, 106490, 106492, 106495, 106499.